Alert archive / Vermont / Winter Storm Warnings in 2017

Winter Storm Warning 7, NWS Burlington, VT

December 24, 20174 counties in New York; 11 counties in Vermont

NWS Burlington, VT issued this winter storm warning at Dec 24, 2017, 2:52 AM EST for 4 counties in New York; 11 counties in Vermont. It took effect at Dec 25, 2017, 12:00 AM EST. It was in force for 12 hr. 54 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 24, 2017, 2:52 AM EST (07:52 UTC)
In effect from
Dec 25, 2017, 12:00 AM EST
Expired
Dec 25, 2017, 12:21 PM EST
In force
12 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Caledonia County, VT, Chittenden County, VT, Essex County, VT, Franklin County, VT, Grand Isle County, VT, Lamoille County, VT, Orange County, VT, Orleans County, VT, Rutland County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 11 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 25, 5:45 AM ESTSNOW 4Port Henry, NY
Dec 25, 6:00 AM ESTSNOW 1N Middlebury, VT24-HOUR SNOWFALL.
Dec 25, 6:00 AM ESTSNOW 1.22 Wnw Worcester, VT
Dec 25, 6:00 AM ESTSNOW 2.54 Wsw Groton, VT24-HOUR SNOWFALL.
Dec 25, 6:00 AM ESTSNOW 2.74 Ese Peru, NY24-HOUR SNOWFALL.
Dec 25, 6:16 AM ESTSNOW 1Johnson, VT
Dec 25, 6:51 AM ESTSNOW 1.41 Ne South Burlington, VT
Dec 25, 7:00 AM ESTSNOW 11 Nne Swanton, VT24-HOUR SNOWFALL.
Dec 25, 7:00 AM ESTSNOW 12 Nw Danville, VT24-HOUR SNOWFALL.
Dec 25, 7:00 AM ESTSNOW 1.3N Danville, VT24-HOUR SNOWFALL.
Dec 25, 7:00 AM ESTSNOW 1.52 Sw East Calais, VT24-HOUR SNOWFALL.
Dec 25, 7:00 AM ESTSNOW 1.53 Nnw Woodbury, VT24-HOUR SNOWFALL.
Dec 25, 7:00 AM ESTSNOW 1.5Tupper Lake Sunmount, NY24-HOUR SNOWFALL.
Dec 25, 7:00 AM ESTSNOW 23 Nw Waterbury, VT24-HOUR SNOWFALL.
Dec 25, 7:00 AM ESTSNOW 2E Essex Junction, VT24-HOUR SNOWFALL.
Dec 25, 7:00 AM ESTSNOW 2Plattsburgh Coop, NY24-HOUR SNOWFALL.
Dec 25, 7:00 AM ESTSNOW 2.4Corinth, VT24-HOUR SNOWFALL.
Dec 25, 7:00 AM ESTSNOW 2.4Keeseville, NY24-HOUR SNOWFALL.
Dec 25, 7:00 AM ESTSNOW 2.5Malone, NY24-HOUR SNOWFALL.
Dec 25, 7:00 AM ESTSNOW 3.54 Wnw Berlin, VT24-HOUR SNOWFALL.
Dec 25, 7:00 AM ESTSNOW 5.53 Nw Gouverneur, NY24-HOUR SNOWFALL.
Dec 25, 7:00 AM ESTSNOW 6.92 Sw Ogdensburg, NY24-HOUR SNOWFALL.
Dec 25, 7:30 AM ESTSNOW 1Wsw Williston, VT24-HOUR SNOWFALL.
Dec 25, 7:30 AM ESTSNOW 2.5Sw Stowe, VT24-HOUR SNOWFALL.
Dec 25, 7:50 AM ESTSNOW 2.71 Ne South Burlington, VT
Dec 25, 8:00 AM ESTSNOW 1.17 Se Morgan, VT24-HOUR SNOWFALL.
Dec 25, 8:00 AM ESTSNOW 1.81 Nne Huntington, VT24-HOUR SNOWFALL.
Dec 25, 8:00 AM ESTSNOW 2.42 Nnw Greensboro, VT24-HOUR SNOWFALL.
Dec 25, 8:00 AM ESTSNOW 2.54 Wnw Waitsfield, VT24-HOUR SNOWFALL.
Dec 25, 8:00 AM ESTSNOW 2.5Morrisville, VT
Dec 25, 8:00 AM ESTSNOW 2.63 Ne Hyde Park, VT24-HOUR SNOWFALL.
Dec 25, 8:00 AM ESTSNOW 31 Sse West Rutland, VT24-HOUR SNOWFALL.
Dec 25, 8:15 AM ESTSNOW 1.51 Nnw Jericho, VT24-HOUR SNOWFALL.
Dec 25, 8:15 AM ESTSNOW 5.11 N West Rutland, VT24-HOUR SNOWFALL.
Dec 25, 8:37 AM ESTSNOW 1.46 N Saranac Lake, NY24-HOUR SNOWFALL.
Dec 25, 8:45 AM ESTSNOW 4.3West Berlin, VT
Dec 25, 9:05 AM ESTSNOW 3.21 Nw Granby, VT24-HOUR SNOWFALL.
Dec 25, 9:06 AM ESTSNOW 2Jericho, VT
Dec 25, 9:30 AM ESTSNOW 44 Ene Cabot, VT24-HOUR SNOWFALL.
Dec 25, 9:45 AM ESTSNOW 3.9North Ferrisburgh, VT
Dec 25, 10:00 AM ESTSNOW 2.52 Wnw Worcester, VT
Dec 25, 10:19 AM ESTSNOW 1.42 Nw Westford, VT
Dec 25, 10:30 AM ESTSNOW 5.7West Rutland, VT
Dec 25, 10:46 AM ESTSNOW 5.5Port Henry, NY
Dec 25, 10:50 AM ESTSNOW 6.8Pittsford, VT
Dec 25, 10:50 AM ESTSNOW 7Wells, VT
Dec 25, 11:00 AM ESTSNOW 6.2Braintree Hill, VT
Dec 25, 11:00 AM ESTSNOW 6.2Tunbridge, VT
Dec 25, 11:21 AM ESTSNOW 4.8Massena, NY
Dec 25, 11:24 AM ESTSNOW 6.51 S Danby, VT
Dec 25, 11:30 AM ESTSNOW 7.9East Thetford, VT
Dec 25, 11:38 AM ESTSNOW 12 Sw Milton, VT
Dec 25, 12:00 PM ESTSNOW 5.5Williamstown, VT
Dec 25, 12:00 PM ESTSNOW 7West Pawlet, VT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -185 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-185 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

939 
WWUS41 KBTV 240752
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
252 AM EST Sun Dec 24 2017

NYZ028>031-034-035-VTZ001>012-016>019-242200-
/O.UPG.KBTV.WS.A.0006.171225T0500Z-171225T2100Z/
/O.NEW.KBTV.WS.W.0007.171225T0500Z-171225T2100Z/
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-
Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Plattsburgh, Star Lake, Saranac Lake, 
Tupper Lake, Dannemora, Lake Placid, Port Henry, Ticonderoga, 
Alburgh, South Hero, St. Albans, Newport, Island Pond, 
Burlington, Johnson, Stowe, St. Johnsbury, Montpelier, 
Middlebury, Vergennes, Bradford, Randolph, Rutland, Springfield, 
White River Junction, Enosburg Falls, Richford, Underhill, 
Bristol, Ripton, East Wallingford, and Killington
252 AM EST Sun Dec 24 2017

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
EST MONDAY...

* WHAT...Snow and blowing snow expected. Plan on difficult travel
  conditions, especially during the morning and early afternoon
  hours on Christmas Day. Snowfall rates up to 1 inch per hour are
  expected during the morning hours on Christmas Day. Total snow 
  accumulations of 5 to 8 inches are expected.

* WHERE...Central and northern Vermont and northern New York.

* WHEN...From midnight tonight to 4 PM EST Monday.

* ADDITIONAL DETAILS...Visibility will fall to one half mile at
  times. Wind gusts of 25 to 35 mph will cause areas of blowing 
  and drifting snow, especially Christmas afternoon east of the 
  Green Mountains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Winter Storm Warning for snow and blowing snow means severe 
winter weather conditions are expected. If you must travel, keep 
an extra flashlight, food and water in your vehicle in case of an 
emergency. Please allow extra time if travel is necessary.

$$

NYZ026-027-087-242200-
/O.NEW.KBTV.WS.W.0007.171225T0500Z-171225T2100Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Ogdensburg, Potsdam, 
and Gouverneur
252 AM EST Sun Dec 24 2017

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
EST MONDAY...

* WHAT...Snow and blowing snow expected. Plan on difficult travel
  conditions, especially during the morning and early afternoon
  hours on Christmas Day. Snowfall rates up to 1 inch per hour are
  expected during the morning hours on Christmas Day. Total snow 
  accumulations of 5 to 8 inches are expected.

* WHERE...St. Lawrence Valley of New York. 

* WHEN...From midnight tonight to 4 PM EST Monday.

* ADDITIONAL DETAILS...Visibility will drop to one half mile at
  times Christmas morning in snow and blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow and blowing snow means severe
winter weather conditions are expected. If you must travel, keep
an extra flashlight, food and water in your vehicle in case of an
emergency. Please allow extra time if travel is necessary.

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
5 follow-up statements
934 
WWUS41 KBTV 242025
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
325 PM EST Sun Dec 24 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-251000-
/O.CON.KBTV.WS.W.0007.171225T0500Z-171225T2100Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-
Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Massena, Malone, Plattsburgh, Star Lake, 
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, 
Ticonderoga, Ogdensburg, Potsdam, Gouverneur, Alburgh, 
South Hero, St. Albans, Newport, Island Pond, Burlington, 
Johnson, Stowe, St. Johnsbury, Montpelier, Middlebury, Vergennes,
Bradford, Randolph, Rutland, Springfield, White River Junction, 
Enosburg Falls, Richford, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
325 PM EST Sun Dec 24 2017

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 4 PM EST MONDAY...

* WHAT...Moderate to heavy snow and blowing snow expected. Plan on
  difficult travel conditions, especially during the morning and
  afternoon hours on Christmas Day. Snowfall rates of 1 to 2
  inches per hour will be possible during the morning hours on
  Christmas Day. Total snow accumulations of 5 to 8 inches are 
  expected.

* WHERE...Northern New York and much of Vermont.

* WHEN...From midnight tonight to 4 PM EST Monday.

* ADDITIONAL DETAILS...Blowing and drifting snow is expected
  during the afternoon and evening hours on Christmas Day with
  gusts generally in the 20 to 30 mph range...but 35 to 45 mph
  wind gusts in the northern Adirondacks and south central and
  southern Vermont. Visibilities will lower under a mile in
  heavier bursts of snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow and blowing snow means severe
winter weather conditions are expected. If you must travel, keep
an extra flashlight, food and water in your vehicle in case of an
emergency. Please allow extra time if travel is necessary.

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
273 
WWUS41 KBTV 250821
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
321 AM EST Mon Dec 25 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-252100-
/O.CON.KBTV.WS.W.0007.000000T0000Z-171225T2100Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-
Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Massena, Malone, Plattsburgh, Star Lake, 
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, 
Ticonderoga, Ogdensburg, Potsdam, Gouverneur, Alburgh, 
South Hero, St. Albans, Newport, Island Pond, Burlington, 
Johnson, Stowe, St. Johnsbury, Montpelier, Middlebury, Vergennes,
Bradford, Randolph, Rutland, Springfield, White River Junction, 
Enosburg Falls, Richford, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
321 AM EST Mon Dec 25 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Moderate snow occurring. Plan on difficult travel
  conditions, especially this morning when snowfall rates will be
  heaviest. Blowing and drifting snow will increase this 
  afternoon. Snowfall accumulations of 4 to 8 inches will be 
  widespread.
 
* WHERE...Central and northern Vermont. Northern New York.

* WHEN...Until 4 PM EST this afternoon.

* ADDITIONAL DETAILS...Visibility as low as one-quarter mile and
  snow covered roadways will make travel difficult. Winds will 
  increase from the west this afternoon, with gusts as high as 40 
  mph, especially east of the Green Mountains. This will result in
  areas of blowing and drifting snow this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow and blowing snow means severe
winter weather conditions are occurring. If you must travel, keep
an extra flashlight, food and water in your vehicle in case of an
emergency. Please allow extra time if travel is necessary.

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
530 
WWUS41 KBTV 251316
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
816 AM EST Mon Dec 25 2017

NYZ026-027-029>031-034-087-251800-
/O.CAN.KBTV.WS.W.0007.000000T0000Z-171225T2100Z/
/O.NEW.KBTV.WW.Y.0016.171225T1316Z-171225T1800Z/
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Western Essex-
Southwestern St. Lawrence-
Including the cities of Massena, Malone, Star Lake, Saranac Lake,
Tupper Lake, Dannemora, Lake Placid, Ogdensburg, Potsdam, 
and Gouverneur
816 AM EST Mon Dec 25 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow occurring with developing blowing snow. Plan on 
  slippery road conditions. In addition, areas of poor visibility 
  are expected. Additional snow accumulations of up to two inches 
  are expected.

* WHERE...Portions of northern New York.

* WHEN...Until 1 PM EST this afternoon.

* ADDITIONAL DETAILS...Winds gusting as high as 30 mph will 
  cause areas of blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. Please allow extra
time if travel is necessary.

$$

NYZ028-035-VTZ001>012-016>019-252100-
/O.CON.KBTV.WS.W.0007.000000T0000Z-171225T2100Z/
Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-Orleans-
Essex-Western Chittenden-Lamoille-Caledonia-Washington-
Western Addison-Orange-Western Rutland-Windsor-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
Including the cities of Plattsburgh, Port Henry, Ticonderoga, 
Alburgh, South Hero, St. Albans, Newport, Island Pond, 
Burlington, Johnson, Stowe, St. Johnsbury, Montpelier, 
Middlebury, Vergennes, Bradford, Randolph, Rutland, Springfield, 
White River Junction, Enosburg Falls, Richford, Underhill, 
Bristol, Ripton, East Wallingford, and Killington
816 AM EST Mon Dec 25 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Snow, heavy at times occurring with blowing snow
  developing. Plan on difficult travel conditions. Additional snow
  accumulations of 2 to 5 inches with storm total snowfall of 4 
  to 8 inches expected.

* WHERE...Portions of central, northeast, northwest and southern 
  Vermont and northern New York.

* WHEN...Until 4 PM EST this afternoon.

* ADDITIONAL DETAILS...Winds gusting as high as 35 mph will 
  cause areas of blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow and blowing snow means severe
winter weather conditions are occurring. If you must travel, keep
an extra flashlight, food and water in your vehicle in case of an
emergency. Please allow extra time if travel is necessary.

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
448 
WWUS41 KBTV 251513
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
1013 AM EST Mon Dec 25 2017

NYZ028-035-VTZ001-002-005-009-011-016>019-251615-
/O.CAN.KBTV.WS.W.0007.000000T0000Z-171225T2100Z/
Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-
Western Chittenden-Western Addison-Western Rutland-
Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Plattsburgh, Port Henry, Ticonderoga, 
Alburgh, South Hero, St. Albans, Burlington, Middlebury, 
Vergennes, Rutland, Enosburg Falls, Richford, Underhill, Bristol,
Ripton, East Wallingford, and Killington
1013 AM EST Mon Dec 25 2017

...WINTER STORM WARNING IS CANCELLED...

The Winter Storm Warning for the Champlain Valley of New York and
Western Vermont has been cancelled. Scattered snow showers will 
continue through Noon, some could be briefly heavy with poor 
visibilities. Additional snowfall accumulations a dusting to an 
inch. West winds of 10 to 20 mph with gusts possibly over 30 mph 
will cause some blowing snow reducing visibilities and blowing 
snow into area roads.

If traveling today, please take your time and be prepared for
changing conditions.

$$

NYZ026-027-029>031-034-087-251615-
/O.CAN.KBTV.WW.Y.0016.000000T0000Z-171225T1800Z/
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Western Essex-
Southwestern St. Lawrence-
Including the cities of Massena, Malone, Star Lake, Saranac Lake,
Tupper Lake, Dannemora, Lake Placid, Ogdensburg, Potsdam, 
and Gouverneur
1013 AM EST Mon Dec 25 2017

...WINTER WEATHER ADVISORY IS CANCELLED...

The Winter Weather Advisory for the Adirondacks and St. Lawrence
Valley of New York and Western Vermont has been cancelled. 

Scattered snow showers will continue through Noon, some could be 
briefly heavy with poor visibilities. Additional snowfall 
accumulations a dusting to an inch possible. West winds of 10 to 
20 mph with gusts possibly over 30 mph will cause some blowing 
snow reducing visibilities and blowing snow into area roads.

If traveling today, please take your time and be prepared for
changing conditions.

$$

VTZ003-004-006>008-010-012-252100-
/O.CON.KBTV.WS.W.0007.000000T0000Z-171225T2100Z/
Orleans-Essex-Lamoille-Caledonia-Washington-Orange-Windsor-
Including the cities of Newport, Island Pond, Johnson, Stowe, 
St. Johnsbury, Montpelier, Bradford, Randolph, Springfield, 
and White River Junction
1013 AM EST Mon Dec 25 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Snow and blowing snow will continue into this afternoon.
  Plan on difficult travel conditions. Additional snow
  accumulations of 1 to 3 inches is possible with storm total 
  snowfall of 5 to 8 inches expected.

* WHERE...Portions of central, northeast, northwest and southern 
  Vermont.

* WHEN...Until 4 PM EST this afternoon.

* ADDITIONAL DETAILS...Winds gusting as high as 35 mph will 
  cause areas of blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow and blowing snow means severe
winter weather conditions are occurring. If you must travel, keep
an extra flashlight, food and water in your vehicle in case of an
emergency. Please allow extra time if travel is necessary.

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
601 
WWUS41 KBTV 251721
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
1221 PM EST Mon Dec 25 2017

VTZ003-004-006>008-010-012-251830-
/O.CAN.KBTV.WS.W.0007.000000T0000Z-171225T2100Z/
Orleans-Essex-Lamoille-Caledonia-Washington-Orange-Windsor-
Including the cities of Newport, Island Pond, Johnson, Stowe, 
St. Johnsbury, Montpelier, Bradford, Randolph, Springfield, 
and White River Junction
1221 PM EST Mon Dec 25 2017

...WINTER STORM WARNING IS CANCELLED...

Heavy snow over eastern Vermont has come to an end and there will
mainly be scattered to numerous snow showers this afternoon.
Additional snow accumulations will generally be a dusting to two
inches. Expect gusty west winds which will create areas of blowing
and drifting snow and keep travel conditions difficult through the
remainder of the afternoon.

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this winter storm warning went out at Dec 24, 1:19 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 24, 1:19 AM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
119 AM EST Sun Dec 24 2017

.SYNOPSIS...
Active weather will continue across the North Country right
through Christmas. Mixed precipitation will be changing to snow
before ending around midnight tonight. This will continue to
promote slippery travel conditions. High pressure builds into
the region later tonight and especially on Sunday...which will
result in dry weather and a good travel day across the region.
The dry weather will be short lived as a low pressure system
moves into the region and snow overspreads the region early
Christmas morning and continues through much of Christmas Day.
Travel conditions will be impacted with accumulating snow
expected.

&&

.NEAR TERM /UNTIL 7 AM THIS MORNING/...
As of 109 AM EST Sunday...Just a few flurries remaining across
the region early this morning with low stratus layer remaining
in place. Colder low-level air mass continues to move into the
region, and anticipate early AM lows in the teens to lower 20s.

&&

.SHORT TERM /7 AM THIS MORNING THROUGH MONDAY NIGHT/...
As of 315 PM EST Saturday...Dry weather is expected on Sunday
as high pressure builds into the region with highs in the 20s.
This will be the best day for travel as potent shortwave trough
moves into the region later Sunday night through Monday. System
is progressive...but is strong and will promote accumulating
snows over the entire area. At this time it appears enough snow
will fall over the area that will likely reach advisory
criteria...but the potential for higher amounts will exist for
the need to issue a winter storm watch for part of the area. At
this time we are thinking 3 to 6 inches of snow for the Saint
Lawrence Valley but 6 to 8 inches over the remainder of the
area. As a result will issue a winter storm watch from the
Northern Adirondacks eastward across the remainder of the area.
Timing looks to be midnight Sunday night through 400 pm Monday.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 315 PM EST Saturday...The extended forecast can be mainly
summed up in one word...COLD! Outside of some lingering/dissipating
lake effect snow shower activity Tuesday morning, the controlling
synoptic feature for the Northeast next week will be a full
latitude trough across the entire CONUS, with an arctic push of
-20C to -30C temps aloft. Deep snowpack from recent storms as
well as the expected snowfall for Monday's storm will limit
solar insolation and enhance radiational cooling a the surface
resulting in widespread highs in the single digits +/- zero
Wednesday through Saturday, and lows 5 to 15 below zero with
isolated colder values in the -20 to -30 range Wednesday and
Thursday nights. Overall, while it will be bone chilling cold,
not thinking there will be widespread wind chill issues, but
during the coldest period of Wednesday night through Thursday
there could be advisory level wind chills across some northern
areas.

Also on the scope way out next Saturday, long range guidance
continues to point at some sort of coastal system development,
though consensus keeps the track too far east for any impact on the
North Country. Time will tell if this trend continues.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Through 06z Monday...Stratus deck remains in place with nw winds
across the region and just a few lingering flurries across the
higher terrain. Cloud ceilings are quite variable, ranging
generally from 1-4kft, but local IFR conditions remain at RUT.
Should see a gradual improvement by 12Z to VFR ceilings, except
remaining MVFR at RUT/SLK. Will see mid-level overcast overspread
the region late Sunday into Sunday evening. Daytime winds today
generally north 5-9kts.

Outlook...

Christmas Day: Mainly MVFR and IFR, with local VFR possible.
Definite SN...heaviest in the AM.
Monday Night: VFR. Slight chance SHSN.
Tuesday: VFR. Slight chance SHSN.
Tuesday Night: VFR. Slight chance SHSN.
Wednesday: VFR. NO SIG WX.
Wednesday Night: Mainly VFR, with local MVFR possible. NO SIG
WX.
Thursday: Mainly VFR, with areas MVFR possible. NO SIG WX.

&&

.EQUIPMENT...
The KTYX (Montague NY) radar will be out of service until at
least Tuesday as a motor has failed and techs are unable to
repair the radar until Tuesday at the earliest.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Watch from late tonight through Monday afternoon
     for VTZ001>012-016>019.
NY...Winter Storm Watch from late tonight through Monday afternoon
     for NYZ028>031-034-035.

&&

SYNOPSIS...Evenson
NEAR TERM...Banacos/Deal/Evenson
SHORT TERM...Evenson
LONG TERM...Lahiff
AVIATION...Banacos
EQUIPMENT...WFO BTV
Hazardous weather outlook, Dec 23, 6:19 PM EST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
619 PM EST Sat Dec 23 2017

NYZ028>031-034-035-VTZ001>012-016>019-242330-
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
619 PM EST Sat Dec 23 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY AFTERNOON...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-087-242330-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
619 PM EST Sat Dec 23 2017

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 23, 10:38 PM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1038 PM EST SAT DEC 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     FREEZING RAIN    1 SW HARTLAND           43.53N  72.42W
12/23/2017  M0.25 INCH       WINDSOR            VT   COCORAHS

&&

EVENT NUMBER BTV1700501

DEAL

Nearby

Winter Storm Warnings in Vermont, 2017Winter Storm Warnings in New York, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.